Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 48, NWS Midland/Odessa, TX

July 22, 2009Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 22, 2009, 1:34 AM CDT for Pecos County, Texas. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2009, 1:34 AM CDT (06:34 UTC)
Expired
Jul 22, 2009, 3:13 AM CDT
In force
99 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 220634
FFWMAF
TXC371-220930-
/O.NEW.KMAF.FF.W.0048.090722T0634Z-090722T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 AM CDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 430 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS NORTH CENTRAL
  PECOS COUNTY. RAINFALL AMOUNTS NEAR 2 INCHES PER HOUR WILL LIKELY
  RESULT IN FLASH FLOODING AS THIS ACTIVITY MOVES SLOWLY TO THE 
  WEST AND NORTHWEST AROUND 10 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  IMPERIAL...STATE HIGHWAY 11...FARM TO MARKET ROADS 1053 AND 1450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3127 10261 3124 10253 3110 10253 3107 10283
      3126 10284 3128 10277 3127 10275 3132 10267

$$
1 follow-up statement
000 
WGUS74 KMAF 220813
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CDT WED JUL 22 2009

TXC371-220822-
/O.CAN.KMAF.FF.W.0048.000000T0000Z-090722T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
313 AM CDT WED JUL 22 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL PECOS
COUNTY...

AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING STATE 
HIGHWAY 11 AND FARM TO MARKET ROADS 1053 AND 1450. MOTORISTS SHOULD 
REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED 
TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3127 10261 3124 10253 3110 10253 3107 10283
      3126 10284 3128 10277 3127 10275 3132 10267

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:57 AM CDT, 37 minutes earlier.

Area forecast discussion, Jul 22, 12:57 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 AM CDT WED JUL 22 2009

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
CONVECTION IS CURRENTLY IN PROGRESS ACROSS THE LOWER TRANS PECOS
REGION ALONG AND BEHIND A FRONTAL BOUNDARY. ADDITIONAL CONVECTION
IS ALSO ONGOING ACROSS PORTIONS OF SOUTHEAST NEW MEXICO EARLY THIS
MORNING. TAF SITES ALONG AND WEST OF THE PECOS RIVER STAND THE
BEST CHANCE FOR CONVECTION THIS MORNING...SO WE HAVE INCLUDED
EITHER A TEMPO OR PREVAILING CONDITIONS FOR SHRA/TSRA. DAYTIME
HEATING SHOULD INITIATE ADDITIONAL CONVECTION THIS AFTERNOON...
WHICH COULD AFFECT TERMINALS EAST OF THE PECOS RIVER. GUSTY
WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY
THUNDERSTORM ACTIVITY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Jul 21, 2:12 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT TUE JUL 21 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT TUE JUL 21 2009 /112 PM MDT TUE JUL 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY
ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE TO DAVIS MOUNTAINS...THE
PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS.  ANY THUNDERSTORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...BRIEF GUSTY
WINDS TO 55 MPH...AND LOCALLY HEAVY RAINFALL.  RAINFALL SHOULD BE
HEAVIEST ALONG A LINE EXTENDING FROM SOUTHEAST NEW MEXICO
SOUTHEAST TO FORT STOCKTON.  UP TO TWO INCHES OF RAINFALL WILL BE
POSSIBLE IN SOME LOCATIONS OF SOUTHEAST NEW MEXICO.

.DAY TWO...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION...MAINLY THROUGH
THURSDAY NIGHT.  THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE
DURING THE EARLY MORNING AND AFTERNOON HOURS ACROSS SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN ON WEDNESDAY AND WEDNESDAY EVENING.
LOCALIZED FLASH FLOODING WILL BE THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY FOR STORM SPOTTER ACTIVATION IS CURRENTLY LOW.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jul 21, 8:00 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
800 PM CDT TUE JUL 21 2009

TXZ074-081-220130-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
800 PM CDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF MARATHON AT 800
PM CDT...MOVING SOUTHWEST AT 10 MPH.

PEOPLE IN NORTH CENTRAL BREWSTER COUNTY...INCLUDING THE CITY OF
MARATHON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Jul 21, 9:03 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT TUE JUL 21 2009

NMZ028-220245-
EDDY COUNTY PLAINS-
803 PM MDT TUE JUL 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER ARTESIA AT 803 PM MDT...MOVING
SOUTHWEST AT 5 MPH.

PEOPLE IN NORTHERN EDDY COUNTY...INCLUDING THE CITY OF ARTESIA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS IN EXCESS OF 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:15 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 21, 10:45 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jul 22, 1:12 AM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 22, 8:31 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jul 22, 10:17 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 22, 11:58 AM CDTFlash Flood WarningMAFEctor, Martin, Midland3 hr
Jul 22, 5:18 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Jul 22, 6:34 PM CDTSevere Thunderstorm WarningMAFPresidio32 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.